Methotrexate is the cornerstone of treatment for RA and has demonstrated efficacy not only in treating the symptoms of RA but also to prevent the development of joint damage. Methotrexate does suppress the immune system, but serious infections with methotrexate are not common. Your rheumatologist will monitor you closely for any side effects associated with methotrexate such as liver test abnormalities, pneumonitis, or infections. Almost all autoimmune diseases require the immune system be suppressed to some degree, because ‘overactivity’ of the immune system is what drives the illness. It is always a balance between controlling the disease and not allowing for complications from the treatment. But that is where close follow up with your provider is key.
DMARDs for Arthritis Q & A
With type 1 Diabetes it is very important to maintain optimal control of your blood sugar. Some medications for RA can affect diabetes. The biggest offender is probably prednisone and other steroids. These will often raise blood sugar levels, sometimes even from a steroid injection into a joint. When doses of steroids are increased, more insulin or other medications may be needed to control blood sugar. The opposite can happen when steroids are discontinued or tapered. Patients with diabetes also have an increased risk of infection. Because many DMARD medications, especially biological agents, can increase the risk of infection, it is very importnat for patients with diabetes to be vigilant in preventing infection, and in attending to any fever, or localizing signs of infection (such as cough with phlegm, discolored nasal discharge, fever, skin redness, urinary burning) promptly by notifying a health care provider for treatment.
Although methotrexate is generally very well tolerated, nausea is one of the most common side effects. This tends to occur most frequently 24-48 hours after the weekly dose is administered. There are several strategies to manage this side effect. A high dose of folic acid (leucovorin tablet) can be given 12 hours and then 24 hours after the methotrexate dose. This will combat many of the methotrexate-induce side effects. Another option, is to administer the methotrexate as an injection instead of by pills (orally). The injectable methotrexate is given weekly as well and is a very small, insulin-like needle that is administered subcutaneously. This completely bypasses the gastrointestinal tract and can completely eliminate the side effect of nausea.
thanks for your question. I have never heard of anyone developing tinnitus (buzzing/ringing in the ears) after Humira injections. But, it could be related it if occurs everytime. It is always a good idea with tinnitus to have an evaluation by an otolaryngologist (ear-nose-throat doctor) to make sure there is no other pathology. If nothing else is found, it would be interesting to see if the symptom disappears with a few weeks off the medication.
We have safety data extending out several years with Orencia (abatacept). Many patients will continue to see improvments on this medication over time. No significant new or unexpected side effects have been seen that were not reported in the initial clinical trials. But the long term safety of any immune modulating treatment requires much longer follow up.
Your question concerning tapering drugs is a very good one, but there are few studies looking at “induction” and “maintenance” treatment for RA. We are very interested in this question and working with an international group of investigators to develop study designs that can provide us with guidance.
Most DMARD medications that are used to treat RA are associated with infections that can be severe. Patients with RA are also predisposed to increased infections becasue of their condition even without the effects of medications.? Increased rates of infection have been seen in? clinical trials and with post marketing surveilance.? These may be typical bacterial infections and atypical infections including certain fungla infections and tuberculosis.? Most now feel that the risks of the three approved TNF antagonists in terms of infection are quite similar. It is very important to be screeded for tuberculosis exposure before beginning any of these agents.? Perhaps your medical doctor could perform the test for you.